Pennsylvania, 2012

Strong Wind in Pennsylvania, January 2, 2012

January 2, 2012 · NWS PHI · 10 events in 10 counties and zones

Strong west to northwest winds occurred across Eastern Pennsylvania on the 2nd, with the strongest winds during the first half of the day. Peak wind gusts averaged around 45 mph and tore down some weak tree limbs and wires.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Strong west to northwest winds occurred across Eastern Pennsylvania on the 2nd, with the strongest winds during the first half of the day. Peak wind gusts averaged around 45 mph and tore down some weak tree limbs and wires. Peak wind gusts included 47 mph in Mount Pocono (Monroe County) and 43 mph at the Philadelphia International Airport. The strong winds were caused by the large surface pressure gradient (difference) between a strong low pressure system in the Saint Lawrence River Valley and a strong high pressure system in the Great Plains. This approximately 60 millibar difference was responsible for the strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 2, 4:08 AM EST, 52 minutes earlier.

Area forecast discussion, Jan 2, 4:08 AM EST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
408 AM EST MON JAN 2 2012

.SYNOPSIS...
AN ARCTIC COLD FRONT FROM THE NORTHWEST WILL ARRIVE LATE TONIGHT
INTO EARLY TUESDAY WITH COLD HIGH PRESSURE FOLLOWING FOR TUESDAY
INTO WEDNESDAY. A WEAK FRONTAL BOUNDARY IS EXPECTED TO APPROACH FROM
THE WEST ON WEDNESDAY AND IT SHOULD PASS THROUGH OUR REGION LATE ON
WEDNESDAY NIGHT. HIGH PRESSURE IS ANTICIPATED FOR THE END OF THE
WEEK INTO SATURDAY WITH ANOTHER COLD FRONT FROM THE NORTHWEST
ARRIVING ON SATURDAY NIGHT OR SUNDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
COLD AIR ADVECTION WILL CONTINUE ACROSS THE AREA TODAY AS DEEP LOW
PRESSURE OVER QUEBEC BEGINS TO MOVE AWAY. A SECONDARY COLD FRONT AND
AN ACCOMPANYING UPPER VORT MAX WILL APPROACH THE AREA THIS AFTERNOON
AND THIS WILL CAUSE AN INCREASE IN CLOUDS THIS AFTERNOON. IT WILL
REMAIN DRY AND GUSTY TODAY WITH WEST WINDS GUSTING UP TO 30 MPH AT
TIMES. HIGH TEMPERATURES TODAY WILL BE IN THE LOW TO MID 40S IN MOST
AREAS AND IN THE 30S OVER THE SRN POCONOS. THE ONLY CHC FOR PRECIP
TODAY WILL BE LATE THIS AFTERNOON ACROSS THE SRN POCONOS WHERE A FEW
FLURRIES OR SNOW SHOWERS MAY DEVELOP.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
THE SECONDARY COLD FRONT WILL CROSS THE AREA DURING THE SHORT TERM
AND CAUSE WINDS TO SHIFT TO A NW DIRECTION. ANOTHER BATCH OF COLD
AIR WILL OVERSPREAD THE AREA CAUSING TEMPERATURES TO FALL THROUGH
THE TEENS OVER THE POCONOS AND INTO THE LOW OR MID 20S ELSEWHERE.
THE GUSTY NW WINDS WILL CREATE A WINTER-LIKE WIND CHILL. THE ONLY
CHC FOR SNOW SHOWERS WILL BE ACROSS THE SRN POCONOS OR SUSSEX CTY NJ
WHERE SOME STRAY LAKE EFFECT SNOW SHOWERS FROM NY MAY MAKE IT INTO
THOSE AREAS.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
AN ENERGETIC MID LEVEL TROF MOVES ACROSS OUR AREA IN STAGES THROUGH
TUESDAY. THE FIRST STAGE, WHICH IS PROGGED OVER OUR AREA AROUND
DAYBREAK TUESDAY, TAKES A FAIR AMOUNT OF MOISTURE WITH IT. THE
SECOND STAGE, WHICH PERHAPS IS THE MAIN TROF AXIS, COMES THROUGH
WITHOUT DEVELOPING A NEGATIVE TILT (AT LEAST, NOT UNTIL IT IS WELL
EAST OF US) AND WITHOUT GENERATING ANY PARTICULARLY OMINOUS PRESSURE
RISES (AT LEAST, NOT OVER US AND NOT UNTIL THE ATTENDING SURFACE LOW
STARTS TO DEEPEN EAST OF 70W). THE DEVELOPING SUBSIDENCE INVERSION
BEHIND THE SURFACE COLD FRONT LOOKS PROGGED TO BE AT OR BELOW 9K FT,
WHICH ISN'T LOW ENOUGH TO PRECLUDE SNOW SHOWER ACTIVITY. THE H8 FLOW
IS QUITE COLD AND IS OFF THE EASTERN GREAT LAKES. WITH THIS MODEL
RUN, THE INCREASE IN STABILITY, THE PRESSURE RISES AND THE
DIMINISHING MOISTURE DON'T SEEM TO BE SUFFICIENT PER THE WINDEX
TECHNIQUE TO SUPPORT AN OUTBREAK OF SIGNIFICANT AND WIDESPREAD SNOW
SQUALL ACTIVITY, BUT THERE IS ENOUGH TO CONTINUE WITH THE MENTION OF
FLURRIES AND SOME SNOW SHOWERS INTO TUESDAY EVENING. WINDS SHOULD BE
QUITE BLUSTERY, BUT DON'T LOOK LIKE THEY REACH ADVISORY LEVELS. WIND
CHILLS IN THE NORTHWEST PRESENTLY ARE FORECAST TO APPROACH BUT NOT
REACH ADVISORY LEVELS. NONETHELESS, THE COLDEST AIR OF THE
METEOROLOGICAL WINTER SEASON COMING IN ON DECENT WINDS WILL FEEL
LIKE A BIT OF A SHOCK TO US, THE UNACCLIMATED.

IF YOU HAVEN'T BEEN EAGER FOR AN ARCTIC OUTBREAK, YOU CAN TAKE
SOLACE IN THE FACT THAT THE COLD AIR WILL NOT ANCHOR OVER THE AREA
FOR AN EXTENDED PERIOD OF TIME. TEMPERATURES ARE EXPECTED TO
MODERATE TO NORMAL BY THURSDAY AND THEN RISE ABOVE NORMAL AS THE MID
LEVEL FLOW AROUND OUR LATITUDE STARTS TO LOSE SOME AMPLITUDE. A
LAST, WEAK REINFORCEMENT COULD TRIGGER SOME SNOW SHOWER ACTIVITY
WEDNESDAY NIGHT, BUT WE HAVEN'T HIT THIS VERY HARD RIGHT NOW AND
HAVE KEPT IT OUT OF THE SOUTH.

HIGH PRESSURE FROM THE WEST IS EXPECTED FOR THURSDAY INTO SATURDAY
ALONG WITH THE AFOREMENTIONED TREND TOWARD INCREASING TEMPERATURES.

THE GUIDANCE REMAINS A BIT VARIABLE REGARDING THE COLD FRONT FOR THE
WEEKEND, AND WE MADE NO CHANGES TO THE FORECAST THEN.

&&

.AVIATION /09Z MONDAY THROUGH FRIDAY/...
A VFR FORECAST EXPECTED IN THE SHORT TERM. GUSTY WEST WINDS OVER 25
KTS MAY BE THE FACTOR WITH THE GREATEST IMPACT TODAY. SKY COVER WILL
BE MOSTLY CLR-SCT THIS MORNING THEN BECOME MOSTLY BKN THIS
AFTERNOON. NO PRECIPITATION IS EXPECTED AT THE TERMINALS TODAY OR
TONIGHT.

OUTLOOK...
A STRONG ARCTIC COLD FRONT IS ANTICIPATED TO PASS ACROSS OUR REGION
INTO EARLY TUESDAY. A BRISK NORTHWEST WIND IS EXPECTED FOR TUESDAY
INTO EARLY TUESDAY NIGHT ALONG WITH THE POTENTIAL FOR SNOW SHOWERS
AND PERHAPS A FEW SNOW SQUALLS WHICH COULD BRIEFLY REDUCE CEILING
AND VISIBILITY VALUES AT SOME LOCATIONS. MAINLY VFR CONDITIONS ARE
EXPECTED FROM LATE TUESDAY NIGHT THROUGH FRIDAY, ALTHOUGH SOME SNOW
SHOWER ACTIVITY ON WEDNESDAY NIGHT COULD CAUSE REDUCTIONS IN
CEILINGS AND VISIBILITIES.

&&

.MARINE...
WE WILL CONTINUE WITH THE SCA FLAG FOR TODAY AND TONIGHT. IN THE
COLD AIR ADVECTION...THERE WILL BE LITTLE PROBLEM WITH WINDS GUSTING
OVER 25 KTS. THERE MAY BE A FEW GUSTS IN THE 30 TO 35 KT RANGE. SEAS
WILL CONTINUE IN THE 5 TO 7 FT RANGE ON THE OCEAN TODAY AND TONIGHT.

THE STRONG ARCTIC COLD FRONT IS EXPECTED TO ARRIVE FROM THE
NORTHWEST INTO EARLY TUESDAY. THE LOCATION OF THE STRONG PRESSURE
RISES, THE DEEPENING OF THE SURFACE LOW WELL EAST OF US IN RESPONSE
TO THE SHARP MID LEVEL TROF, AND THE LACK OF A NEGATIVE TILT ON THAT
TROF UNTIL IT ALSO IS WELL EAST OF US MADE US BACK OFF A BIT ON THE
WINDS OVER THE NORTHERN ATLANTIC WATERS. WE CARRY A STRONG ADVISORY
THERE INTO TUESDAY NIGHT. ELSEWHERE, THERE IS ENOUGH TO CONTINUE THE
GALE WATCH.

AS HIGH PRESSURE BUILDS INTO OUR REGION FROM THE WEST DURING LATE
TUESDAY NIGHT AND WEDNESDAY, WIND SPEEDS ARE FORECAST TO DIMINISH.
A WEAK FRONTAL BOUNDARY FROM THE WEST MAY PASS OVER THE COASTAL
WATERS OF NEW JERSEY AND DELAWARE LATE ON WEDNESDAY NIGHT FOLLOWED
BY HIGH PRESSURE FOR THURSDAY AND FRIDAY.

&&

.CLIMATE...
MONTHLY AND ANNUAL RER HAVE BEEN ISSUED FOR PHL, ABE, ILG, ACY,
MPO, RDG AND TTN. GENERALLY, IT WAS AN ANOMALOUSLY WARM MONTH AND
YEAR AND AN ANOMALOUSLY WET YEAR.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...GALE WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING FOR
     ANZ430-431-452>455.
     SMALL CRAFT ADVISORY UNTIL 6 AM EST TUESDAY FOR ANZ430-431-
     452>455.
     SMALL CRAFT ADVISORY UNTIL MIDNIGHT EST TUESDAY NIGHT FOR
     ANZ450-451.

&&

SYNOPSIS...IOVINO/DELISI
NEAR TERM...O'HARA
SHORT TERM...O'HARA
LONG TERM...IOVINO/DELISI
AVIATION...O'HARA/IOVINO/DELISI
MARINE...O'HARA/IOVINO/DELISI
CLIMATE...DELISI
Hazardous weather outlook, Jan 2, 4:01 AM EST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
401 AM EST MON JAN 2 2012

NJZ001-PAZ054-055-031000-
SUSSEX-CARBON-MONROE-
401 AM EST MON JAN 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

WIND CHILL VALUES MAY APPROACH 15 BELOW ZERO ON TUESDAY NIGHT IN
THE ELEVATED TERRAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001>004-MDZ008-012-015-019-020-NJZ007>010-012>027-PAZ060>062-
067>071-031000-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-
BUCKS-DELAWARE-PHILADELPHIA-
401 AM EST MON JAN 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-452>455-031000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
401 AM EST MON JAN 2 2012

...GALE WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ450-451-031000-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
401 AM EST MON JAN 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 strong wind. Local standard time, as filed.

Strong Wind, Monroe

When
January 2, 5:00 AM EST to 12:00 PM EST
Where
Monroe forecast zone
Measured
41 kt (47 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
41.058, -75.339 (the zone’s center; the record gives no point)

Strong Wind, Carbon

When
January 2, 5:00 AM EST to 12:00 PM EST
Where
Carbon forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
40.918, -75.709 (the zone’s center; the record gives no point)

Strong Wind, Berks

When
January 2, 5:00 AM EST to 12:00 PM EST
Where
Berks forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
40.416, -75.926 (the zone’s center; the record gives no point)

Strong Wind, Lehigh

When
January 2, 5:00 AM EST to 12:00 PM EST
Where
Lehigh forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
40.613, -75.592 (the zone’s center; the record gives no point)

Strong Wind, Northampton

When
January 2, 5:00 AM EST to 12:00 PM EST
Where
Northampton forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
40.754, -75.307 (the zone’s center; the record gives no point)

Strong Wind, Chester

When
January 2, 5:00 AM EST to 12:00 PM EST
Where
Chester forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet

Strong Wind, Delaware

When
January 2, 5:00 AM EST to 12:00 PM EST
Where
Delaware forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
39.917, -75.399 (the zone’s center; the record gives no point)

Strong Wind, Montgomery

When
January 2, 5:00 AM EST to 12:00 PM EST
Where
Montgomery forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet

Strong Wind, Philadelphia

When
January 2, 5:00 AM EST to 12:00 PM EST
Where
Philadelphia forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
40.008, -75.134 (the zone’s center; the record gives no point)

Strong Wind, Bucks

When
January 2, 5:00 AM EST to 12:00 PM EST
Where
Bucks forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360604, 360605, 360606, 360607, 360608, 360609, 360610, 360611, 360612, 360613.